Gabapentin & Length/time of Withdrawal

Hi peeps, I've been doing my once yearly withdrawal from a lot of my Medications......and after about 6 yrs of taking 1200mg/day of Gabapentin, I have slow stopped......have had none for about a fortnight and wake up every morning feeling disconnected, confused, noises in head, ongoing ain fiction that should be cleared...hot sweats without temperature, clenching.....anyway was wondering if anyone else experienced the same and how long I could expect to feel pretty grotty.......I can take again if I want to but would prefer to see it through now I've got this far......thanks heaps 😄😄😄😄 Ps treatment of Gabapentin was for Chronic Nerve Damage from failed Spinal Fusions/Bone Grafts, not Epilepsy

Last edited by

22 Replies

oldestnewest
  • Oops should have read *Infection (Bally Autocorrect) 😜😜

  • Gabapentin is one of the hardest meds to come off and MUST be done very slowly over a long period.

    How long did you take to come off  the med?

    How much did you reduce each time?

    Did you come off with GP knowledge?

    And...if it worked why did you stop taking it?

  • Um Yep my Dr was aware after fact and was more concerned with my attempting to drop Duloxetine........I originally just wanted to do my yearly cold turkey off everything to gain back some tolerance.....but coz I'm very happy using Graded Motor Imagery..... My GP is happy for me to try within reason.......I have an appointment with him this coming Friday 13th.....will go back on at a reduced dosage if necessary I reduced 1 tablet each day for a week ea.....the stopped deciding not to renew my script which I have to go to local hospital for, to get it on PBS......was on so many medications, I just wanted to simplify my life and gain back some control.......still slow stopping a Oxy Contin 20mg slow release 1 morning & night (soon to reduce to 10mg slow release......so worrying about overloading my system with withdrawals......already dumped Valium, Mogodon, Amytriptalene & Tegratol.  Been very stressful as I'm struggling with an ear/sinus/eye infection and not sure where infection or withdrawal is most likely???😳😳 But while I'm not despairing I want to continue to try.....😜😜

  • So you dropped one 100 strength Gabapentin daily?

    That isn't cold turkey that is *******not a word I want to use.

    Did your GP agree to this? If he did he wants striking off. No Doctor should ever agree doing any reductions at that speed.

    You have serious serious withdrawals

  • Well at first he didn't know then he looked worried and seems to be happy to run with wateva I decide, making him (I guess) in his mind Un Responsible for what occurs.  He used to be awesome, but as with most GPs nowadays he is over committed with his client base......on the good side he will always see me in an emergency (rare) and he also knows how strong minded I am.....25 yrs of looking after me......I think GPs often think that what we don't know about, won't hurt us and cross their fingers......he did ask me to remember that my symptoms are not imaginary when I described Graded a motor Imagery to him (which he hadn't heard of????)  do you think I am unwise to continue on this course and if so what would you suggest 😄😄😄

  • Yes very unwise.

    Your GP can not make you do anything you don't want but to stop taking any strong meds so suddenly can be dangerous.

    GPs know very little about the strong meds we take. They are usually advised by the pain clinic consultant and just write the script. Some, like our own, are on the ball.

    Over what period did you drop from 1200 to 0?

    And why did you stop taking it?

  • Ok thanks for that.  I was put on Gabapentin by a Pain Clinician 500kms away........ I shall collect the script and start taking again....thanks so much for all your help 😄

  • Hang on not so quick!

    You need to start slowly and build up.

    Start at 1x100 3 times a day. Increase by one tablet only approx weekly

    So it will take time to let your body adjust.

  • If you google detox from any medication it will give you a load of info, including how to taper a dose too.   I tried to detox from something in a week and was jumping out of my skin.  Only when I researched it did I realize I could have done severe damage to my body and my health.  

    Even if your going to do it without your doctor, the info will help. 

    Go slow......... Can take months, depending on doseage and how long you have been on it.  

    Good luck and feel better.  

  • Thank you 637elphaba.

    This is the message we have tried to tell members on this forum. It can not be stressed higher that coming of meds MUST be done slowly

    Gabapentin is one of the worse.

    x

  • So right, I can not believe it is not more emphasized by doctors or on medicine info packs.   Once I read all the info on some of these drugs, I learned many of them are harder to quit than heroin..

    It's scary!! 

  • Yup and that is a frightening thought.

    I don't think GPs really know and although they can't give specific guidance on each drug - a warning for ALL pain meds would be a start.

    But....if you knew something was harder to come off than heroin would you even start on it? Probably not.

    It means we all have to be sensible and go slowly. Trial and error not an option.

    x

  • No never would have.  Now I will look up anything I take to learn about it and make sure there are no counterindications.   

    What doctors throw around now as seemingly everyday mess are so much more complex than maybe they even know.   

  • Chronic pain is as complex and if you want to have some quality of life work with the whole package. Pacing, physio, meds etc

    x

  • Am doing x

  • Hi. I started reducing pregabalin at the end of Feb (from max). I've just hit (last night) 75mg from 100mg, I'm now on 75 twice a day for a fortnight, then 75/night and 50/day etc. it's been, and still is, an intermittent nightmare with withdrawals similar to opiods or, unusually, benzos. I was a drugs abuse counsellor in the early 90s so I have a fair idea of what it's about and it's been a joint venture with my (excellent) GP. The pregabby has been for nerve pain (spinal) and some is now returning too, especially peripheral jollies. Hope you don't mind me saying so, but I think you're taking too much on at a time 8sandylou and you won't distinguish which withdrawal is which, particularly the valium - the nasty withdrawal symptoms from them can pop their ugly heads up for years.   

  • Oh dear looks like I may have bitten off more than I can chew....thanks so much for your input......I obviously need to form a better plan and will be seeing my GP soon to structure my pain medication back to an acceptable level. Cheers 

  • Ah. Oops. I was taking pregabalin 3 tabs a day for nerve pain - sorry, not sure how many mgs or whatever - then upped it to four cos they did f all as far as I could see. Then I had a spinal block and stopped taking them altogether (given they were doing f all!). The pain doc prescribed me some diazepam but I didn't want to go down that route so am taking paracetamol & codeine as needs. He did say it was ok to stop taking the lyrica. This was over a week ago and I feel ok but should i check in with my GP?

    Many thanks

  • Hi I hope I can shed some hope for you through a personal journey .your nerve pain is most likely from a simple vitamin deficiency that 15 Drs including 7 specialists here in Australia misdiagnosed .As my brain & thyroid scans were clear nothing in bloods it was meant to be all due to stress, I suffered severe tinnitus & fatigue, tremors, fibromylgia ,memory loss.falls,sweating etc .all symptoms of it b12 deficiency. You need to find a holistic dr who can test you for vitb12 & D folate,ferritin.iron.MMA.cortisol levels.if B12 is <400 you need injections as nerve damage has already occurred in your spine.For info check b12 awareness .org.

  • Thanks for your Messages......I am still off my Gabapentin and am feeling much better now......also stopped Oxy Contin, Tegratol, Valium, Mogadon ....... Now using Indocid Anti Inflamatory Suppositories, Panadol & Codeine when needed & Amatriptyline at night.......+Graded Motor Imagery (fantastic) My fusion is stable and Rheumatoid has stopped flaring at the moment.......so I'm pretty happy and pleased with myself and my GP is amazed with my progress and has schooled up on Graded Motor Imagery for other clients. All in all a pretty positive outcome after 30+ yrs in Chronic pain......knowledge most certainly is power and I have this website to thank for it...hugs , Sandra.

  • Did you find it hard to stop contin

  • Yes I did find it hard.......I went down from 20mg twice a day to 10mg twice a day, then to none yesterday.....My Gp has supplied me with Panadeine Forte to use when needed if my pain breaks through my Graded Motor Imagery practices.......but think I'm having a winner now.......last week I stopped the 10mg and was feeling just awful so I took them for another week. I find the feelings of nervous agitation and butterflies/jitters horrible...... I will let you know how I go in the next few days without it. Hugs.

You may also like...